Naked Men

Ennis O’Shay appeared early for her appointment at the movement disorder clinic. She gave full permission for her clinical history and medical case to be available for public viewing, as someone else with Parkinson’s might find her problems, symptoms, and management of value. Accompanied by her husband Henry, the patient asked whether the movement disorder specialist was behind schedule, as they had not yet eaten lunch, and would do so, if the doctor would keep them waiting. Informed that the specialist had been double booked with two patients at the same hour, and was approximately thirty minutes behind schedule, the patient and her husband left for the cafe on the ground floor.
In the examination room, the blond, highly groomed woman of sixty-three stated her three current problems. As she spoke her right foot bounced at an irregular rhythm and her head twisted slightly, from side to side. She seemed unbothered by the movements, though the physician commented on the dyskinesias, asking when she had taken her last medication. She estimated it had probably been an hour, and her husband agreed. The physician commented to the medical student, the extraneous movements were peak dose dyskinesias, caused by acutely sensitive dopamine receptors. The full- cheeked student wearing a short white lab coat nodded his head in understanding, and asked the patient how long she had been taking dopamine. Mrs. O’Shay replied she was diagnosed five years ago.
Wanting to address her issues, the patient stated Henry would prefer she not drive. She gazed at her husband, and let him speak. The husband had a head of white wavy hair, and appeared several years older, though trim. He had worn his bright green trousers on the golf course earlier in the morning, and lacked the opportunity to change clothing. Not embarrassed by the loud color, he made his case to the physician, that he feared his wife might kill someone accidentally, and the victim’s family sue them. The physician looked up from the notes he was taking and commented whether they had thought of increasing the liability coverage on their car insurance, and the patient replied of course; it was already at the maximum. The physician stated the AARP offers Driver’s Safety programs and a physical therapist would be able to ascertain whether the patient is a hazard on the road. He offered to give the couple a referral to a therapist who routinely performs that sort of work. Henry agreed, asking whether Ennis would be willing to give up driving if the therapist found her perilous to other drivers. She nodded her head and agreed, cautioning he would need to hire a driver for her. This he consented to do.
The second problem arose at night. She was seeing naked men in the house. There was silence in the examination room and the physician asked how she knew they were hallucinations. Mrs. O’Shay responded that she called to them and told them to come to her, but they rarely paid attention and preferred to speak with each other. At first, she thought they must be Henry’s friends, but why were they naked? The doctor smiled and asked what the men do when she sees them. She waved her hand, and answered, “Oh everything.” Sometimes they cook in the kitchen and it smells like frying chicken. They dig and plant flowers in the ground outside the front windows. They work on the house carrying tools around and hammering.
Henry agreed she had been seeing naked men, and it only occurs at night. The physician wondered whether she might be over- medicated, and asked for Ennis’ daily dose of medications. Before assessing the medication schedule, the doctor asked about the third problem. Mrs. Ennis conceded this was a bit embarrassing, but so be it. The older woman confessed she had become quite amorous of late, and had been using an implement to satisfy herself. The desire was something she had been reluctant to discuss with him at previous visits, given the personal nature of the issue, but it had been a year perhaps, and the need seemed to be increasing. The specialist asked whether she was taking dopamine agonists, and she nodded. The doctor replied dopamine agonists are known to induce hypersexuality, and patients regain their former levels of desire when abstaining from the medication.
The couple had a written copy of the dosing schedule the patient followed, and shared this with the specialist. They agreed to discontinue the dopamine agonist and lowered the evening dose of Sinemet, and the physician noted they could call the secretary if needed, but he would see them back in the office in six months.

Close

Your Name (required)

Your Email (required)

Subject

Your Question